Home > Archives
Sunday February 4, 2007
All pain relievers are not created equal; some are easier on the stomach.
By Dr MOHAMAD NAZIM
THE gastrointestinal tract is quite amazing. Measuring about 23ft from the lips to the anus, it’s responsible for the digestion and absorption of the food we take in – everything that we eat has to pass through this organ.
Essentially we are what we eat; and absorb. But inadequate or faulty digestive processes can lead to a variety of disorders. And these gastrointestinal disorders have a major impact on health.
Some common gastrointestinal (GI) symptoms are bloating, belching, burning, flatulence, indigestion, diarrhoea and constipation. This complex host of symptoms can be due to a variety of reasons.
In the course of treating patients both young and old, great care needs to be practised so that the root of the gastrointestinal problem is correctly diagnosed and addressed. In addition, doctors need to play the role of “detective” to determine if there are other external factors contributing to the problem.
Often, frequent use of certain types of pain relievers can give rise to GI complications. This is one of the main issues with the use of NSAIDS (non-steroidal anti-inflammatory drugs).
Based on epidemiology studies, we know that NSAIDS increase the risk of GI bleeding and is estimated to account for between 15 and 35% of all peptic ulcer complications.
In elderly patients, the impact of NSAIDS is even more profound as many of them are already being treated for chronic diseases like high blood pressure, congestive heart failure and strokes with low dose aspirin and other medications.
The use of NSAIDS in conjunction with low dose aspirin decreases the effectiveness of aspirin in reducing the stickiness of red blood cells (to reduce heart attacks and strokes). NSAIDS also interfere with the actions of certain medications used in the management of high blood pressure such as diuretics, beta blockers and ACE inhibitors.
Because of its known risks, patients with gastrointestinal complications are generally advised against using NSAIDS. Instead, they should use a pain reliever that is both gentle and effective.
One alternative is paracetamol, which is widely available and has been used for over 50 years. It is gentle on the stomach and can be safely used in patients with GI complications as well as those with high blood pressure and/or on low dose aspirin.
Paracetamol can be taken concurrently with most medications, including those used for high blood pressure.
Although this fact is well-known amongst doctors, there is a noticeable trend amongst some patients to insist on newer or stronger drugs in the belief that they are somehow better and more efficacious.
Hence there is a need for consumers to be more informed of the different options for pain relief, and the benefits and consequences associated with each of these options.
The responsibility also lies with the doctor to educate their patients and prescribe medication that minimises further complications.
In cases involving elderly patients, especially those above 65 years and patients with history of peptic ulcer, it’s advised that the use of NSAIDS be delayed or deferred in favour of more suitable alternatives such as paracetamol.
Note: Dr Mohamad Nazim, is a consultant gastroenterologist. This article is courtesy of GlaxoSmithKline.
Copyright © 1995-2014 Star Publications (M) Bhd (Co No 10894-D)